Alert archive / Minnesota / Dense Fog Advisories in 2021

Dense Fog Advisory 8, NWS Twin Cities, MN

February 22, 202130 counties in Minnesota

NWS Twin Cities, MN issued this dense fog advisory at Feb 22, 2021, 12:26 AM CST for 30 counties in Minnesota. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2021, 12:26 AM CST (06:26 UTC)
Expired
Feb 22, 2021, 6:00 AM CST
In force
6 hr
Issued by
NWS Twin Cities, MN
All 30 counties

Benton County, MN, Blue Earth County, MN, Brown County, MN, Chippewa County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 80 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WWUS73 KMPX 220626
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1226 AM CST Mon Feb 22 2021

MNZ041>043-047>050-054>058-064>067-073>075-082-083-091-092-221200-
/O.NEW.KMPX.FG.Y.0008.210222T0626Z-210222T1200Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-
Sibley-Redwood-Brown-Nicollet-Watonwan-Blue Earth-Martin-
Faribault-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, St Cloud, Sauk Rapids, Madison, Benson, 
Montevideo, Willmar, Litchfield, Granite Falls, Olivia, 
Hutchinson, Gaylord, Redwood Falls, New Ulm, St Peter, St James, 
Mankato, Fairmont, and Blue Earth
1226 AM CST Mon Feb 22 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Visibility as low as one quarter mile in dense fog.

* WHERE...Portions of central, south central, southwest and west 
  central Minnesota.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
5 follow-up statements
246 
WWUS73 KMPX 220902
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
302 AM CST Mon Feb 22 2021

MNZ041>043-047-048-054>057-064-065-073-074-082-091-221015-
/O.CAN.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/
Douglas-Todd-Morrison-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Yellow Medicine-Renville-Redwood-Brown-Watonwan-Martin-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, Madison, Benson, Montevideo, Willmar, 
Granite Falls, Olivia, Redwood Falls, New Ulm, St James, 
and Fairmont
302 AM CST Mon Feb 22 2021

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities have improved across western Minnesota this morning
to over one quarter mile and dense fog is no longer expected to 
be a hazard. Therefore, the dense fog advisory has been cancelled. 

$$

MNZ051-059-076-084-093-221200-
/O.EXA.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/
Sherburne-Wright-Le Sueur-Waseca-Freeborn-
Including the cities of Elk River, Monticello, Le Sueur, Waseca, 
and Albert Lea
302 AM CST Mon Feb 22 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Sherburne, Wright, Le Sueur, Waseca and Freeborn 
  Counties.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MNZ049-050-058-066-067-075-083-092-221200-
/O.CON.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/
Stearns-Benton-Meeker-McLeod-Sibley-Nicollet-Blue Earth-Faribault-
Including the cities of St Cloud, Sauk Rapids, Litchfield, 
Hutchinson, Gaylord, St Peter, Mankato, and Blue Earth
302 AM CST Mon Feb 22 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Stearns, Sibley, McLeod, Blue Earth, Benton, Nicollet, 
  Meeker and Faribault Counties.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
610 
WWUS73 KMPX 220937
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
337 AM CST Mon Feb 22 2021

MNZ049>051-058-059-066-067-075-076-083-084-092-093-221200-
/O.CON.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/
Stearns-Benton-Sherburne-Meeker-Wright-McLeod-Sibley-Nicollet-
Le Sueur-Blue Earth-Waseca-Faribault-Freeborn-
Including the cities of St Cloud, Sauk Rapids, Elk River, 
Litchfield, Monticello, Hutchinson, Gaylord, St Peter, Le Sueur, 
Mankato, Waseca, Blue Earth, and Albert Lea
337 AM CST Mon Feb 22 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Visibility as low as one quarter to one half mile in 
  dense fog.

* WHERE...Portions of central and south central Minnesota.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
351 
WWUS73 KMPX 221025
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
425 AM CST Mon Feb 22 2021

MNZ049>051-058-059-066-067-075-083-092-221130-
/O.CAN.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/
Stearns-Benton-Sherburne-Meeker-Wright-McLeod-Sibley-Nicollet-
Blue Earth-Faribault-
Including the cities of St Cloud, Sauk Rapids, Elk River, 
Litchfield, Monticello, Hutchinson, Gaylord, St Peter, Mankato, 
and Blue Earth
425 AM CST Mon Feb 22 2021

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities have improved across central Minnesota this morning 
to over one quarter mile and dense fog is no longer expected to be
a hazard. Therefore, the dense fog advisory has been cancelled. 

$$

MNZ077-085-221200-
/O.EXA.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/
Rice-Steele-
Including the cities of Faribault and Owatonna
425 AM CST Mon Feb 22 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Visibility as low as one quarter to one half mile in 
  dense fog.

* WHERE...Rice and Steele Counties.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MNZ076-084-093-221200-
/O.CON.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/
Le Sueur-Waseca-Freeborn-
Including the cities of Le Sueur, Waseca, and Albert Lea
425 AM CST Mon Feb 22 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Visibility as low as one quarter to one half mile in 
  dense fog.

* WHERE...Waseca, Freeborn and Le Sueur Counties.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
443 
WWUS73 KMPX 221053
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
453 AM CST Mon Feb 22 2021

MNZ076-077-084-085-093-221200-
/O.CON.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/
Le Sueur-Rice-Waseca-Steele-Freeborn-
Including the cities of Le Sueur, Faribault, Waseca, Owatonna, 
and Albert Lea
453 AM CST Mon Feb 22 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Visibility as low as one quarter to one half mile in 
  dense fog.

* WHERE...Steele, Waseca, Le Sueur, Rice and Freeborn Counties.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
771 
WWUS73 KMPX 221205
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
605 AM CST Mon Feb 22 2021

MNZ076-077-084-085-093-221315-
/O.EXP.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/
Le Sueur-Rice-Waseca-Steele-Freeborn-
Including the cities of Le Sueur, Faribault, Waseca, Owatonna, 
and Albert Lea
605 AM CST Mon Feb 22 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Visibilities have improved across southern Minnesota this morning
to over one quarter mile and dense fog is no longer expected to 
be a hazard. Therefore, the dense fog advisory has been allowed to
expire.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Feb 21, 11:01 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 21, 11:01 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1101 PM CST Sun Feb 21 2021

.SHORT TERM...(This evening through Monday night)
Issued at 258 PM CST Sun Feb 21 2021

Light, to at times moderate, snow continues across much of the CWA
this afternoon. The back edge is located over western Minnesota which
should swing through relatively quick as the system progresses
northeast across Iowa into southern Wisconsin. Clouds will try to
clear some this evening behind the system, but additional mid level
clouds will increase overnight so the window for clearing will be
small. Within that window, light winds will help some freezing fog to
become more widespread until westerly winds begin increasing
overnight.

A mild Pacific airmass will be a welcome change Monday with highs in
the upper 30s to lower 40s. Gusty westerly flow and thus mixing will
help temperatures climb to those levels despite the likelihood of
extensive cloud cover. A shortwave trough/surface front will swing
through in the afternoon and there may be a couple rain and/or snow
showers with it. The best chance will be north of I-94 where moisture
depth will be quite a bit deeper than farther southwest.

.LONG TERM...(Tuesday through Sunday)
Issued at 258 PM CST Sun Feb 21 2021

The long term appears that it will start and end on a somewhat
active note with tranquil conditions in between.

A weak clipper brings our first chance of precipitation late
Tuesday. Temperatures ahead of this system are still on track to be
north of freezing, so some rain mixed with snow before a complete
change over is possible. This system is currently on track to impact
the northern portion of Minnesota and western Wisconsin, with better
chances for a rain/snow mix on the southern edge. QPF totals are
generally under 0.10”

Temperatures have trended a bit warmer for Wednesday and Thursday
with highs in the low to mid 30s. The GFS is still a cold outlier and
the Euro may be a touch too warm, so the NBM temperatures look to be
a happy medium. With high pressure in place, we’re looking at some
fairly pleasant late February weather. By Thursday night, southerly
winds increase ahead of our next system. A trough could once again
bring another round of light snow across portions of the CWA Friday
afternoon.

Looking ahead to next weekend, there still appears to be a signal
for another system to impact the region and the return of some
slightly below average temperatures to end February. Whether or not
March will come in like a lion remains to be seen.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1101 PM CST Sun Feb 21 2021

Snow has pretty much ended, with timing of stratus clearing in
current TAFs in pretty good shape. West of this stratus in western MN
lies much uncertainty. We've seen patchy dense for try to form in the
clear skies, but as this is happening, winds are increasing in
strength and mid/upper level clouds are streaming in from the
northwest, both of which should help keep conditions from getting
much worse than they currently are out west. Still, it could get
pretty band at STC/AXN/RWF for the first couple of hours of the TAF
before the winds and clouds result in improvements. There are a
couple of things not in the TAFs that could end up there in the
future. One, we're seeing potential for some brief rain showers at
all the terminals near I-94 during the, but there's not enough
confidence in them happening this far south to include a prob30 at
this point. In addition, a wind shear threat exists from the
afternoon into the evening in MN, but there is very little
directional shear with the increasing winds just above the inversion,
so continued what looks like a marginal wind shear event out of the
TAFs.

KMSP...Model agreement remains high that stratus will clear MSP
between 10z and 12z Monday. A stray shower will be possible between
22z Mon and 02z Tue, with conditions expected to remain VFR once the
stratus clears this morning.

/OUTLOOK FOR KMSP/
Tue...Chc MVFR/IFR and -RASN in afternoon. Wind SW 5-10 kts.
Wed...VFR. Wind WNW 10-15 kts.
Thu...VFR. Wind NW 5-10 kts bcmg SSW 5-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...Borghoff
LONG TERM...Dye
AVIATION...MPG
Hazardous weather outlook, Feb 21, 9:49 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
949 PM CST Sun Feb 21 2021

MNZ041-042-047>049-054>057-064-065-073-230400-
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Yellow Medicine-Renville-Redwood-
949 PM CST Sun Feb 21 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight.

Areas of freezing fog are expected tonight across western
Minnesota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ043>045-050>053-058>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-230400-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-
Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-
Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
949 PM CST Sun Feb 21 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Feb 21, 7:02 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
702 PM CST SUN FEB 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             0 N CHANHASSEN NWS      44.85N 93.56W
02/21/2021  M0.9 INCH        CARVER             MN   OFFICIAL NWS OBS

&&
Local storm report, Feb 21, 7:03 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CST SUN FEB 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             0 N MSP AIRPORT         44.88N 93.23W
02/21/2021  M0.4 INCH        HENNEPIN           MN   OFFICIAL NWS OBS

&&
Local storm report, Feb 21, 7:04 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
704 PM CST SUN FEB 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             0 N EAU CLAIRE          44.76N 91.46W
02/21/2021  M0.8 INCH        EAU CLAIRE         WI   OFFICIAL NWS OBS

&&
Local storm report, Feb 21, 9:25 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
925 PM CST SUN FEB 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     SNOW             2 WNW PRIOR LAKE        44.71N 93.46W
02/21/2021  M1.5 INCH        SCOTT              MN   COCORAHS

            0.11 LIQUID WATER EQ.

&&

JLT
Local storm report, Feb 21, 10:54 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1054 PM CST SUN FEB 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             ZUMBROTA                44.29N 92.67W
02/21/2021  E3.0 INCH        GOODHUE            MN   PUBLIC

&&

JLT

Nearby

Dense Fog Advisories in Minnesota, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.